Table of Contents
- What is Fentanyl?
- Fentanyl Overdose Symptoms: What Happens When You Overdose On Fentanyl
- What Does a Fentanyl Overdose Look Like?
- How Much Fentanyl Does It Take to Overdose?
- Accidental Fentanyl Overdose
- What Does Fentanyl Overdose Feel Like?
- How Long Does a Fentanyl Overdose Take?
- How Many People Died of a Fentanyl Overdose?
- How to Treat a Fentanyl Overdose
- Fentanyl Addiction Treatment at Avenues Recovery
Fentanyl overdose is a severe and potentially life-threatening condition. The strength of fentanyl means that an overdose is dangerously easy, and its effects can begin immediately after consumption. Severe health complications and even death may result without the necessary immediate medical intervention. Learning to recognize the signs of a fentanyl overdose – and reacting quickly when you see them – can save a life.
What is Fentanyl?
Fentanyl is a synthetic opioid that has very powerful qualities. Although legal forms of fentanyl (commonly known as Actiq, Duragesic, and Sublimaze) are used to treat pain in medical facilities, illicitly manufactured fentanyl has been responsible for fentanyl addiction and many overdose deaths. Fentanyl comes in various forms, including powders, pills, and liquids, and can be absorbed through the skin, injected, inhaled, or taken orally. Furthermore, lacing other drugs with fentanyl has been on the rise and can be extremely dangerous. Fentanyl-laced drugs are drugs such as cocaine, MDMA, or methamphetamine that have been mixed with fentanyl. These drugs are cheaper and still produce the craved-for high, thus making them attractive to drug dealers while potentially leading to symptoms of a fentanyl overdose. Substance abusers may not anticipate signs of fentanyl overdose since they are unaware that the drug they’re taking actually contains fentanyl.
Fentanyl Overdose Symptoms:
What Happens When You Overdose On Fentanyl
Fentanyl is far more potent than heroin, cocaine, and many other illegal street substances. Because of this, many will unwittingly take a dosage too powerful for them, leading to fentanyl overdose signs. In fact, synthetic opioids such as fentanyl are responsible for most of the drug overdose rates in the US. Common symptoms and signs of a fentanyl overdose include:
- Low blood pressure
- Limp body
- Pale, cold, or clammy skin
- Nausea and vomiting
- Slowed/arrested breathing
- Loss of consciousness
- Blue/purple tinge on lips and nails
What Does a Fentanyl Overdose Look Like?
When a fentanyl overdose is suspected, look for this triad of symptoms that characterize an opioid overdose:
1. Decreased level of consciousness
2. Respiratory depression
3. Pinpoint pupils
The presence of all three symptoms is a strong sign that a fentanyl overdose is occurring.
Additionally, there are some atypical overdose symptoms that can present themselves in a handful of individuals. These atypical signs of fentanyl overdose include:
- Mental confusion/disorientation
- Foaming at the mouth
- Seizure-like movements
- Gray/blue lips
How Much Fentanyl Does It Take to Overdose?
Fentanyl is much stronger than most people realize. It will have a powerful effect even on experienced users, who will understandably struggle to determine the proper dosage. For some, as little as two milligrams of fentanyl is a lethal dose – enough to cause overdose and even death (without the necessary medical intervention in time).
Two milligrams are as minuscule as two grains of salt! Any substance laced with even the tiniest amount of fentanyl can be sufficient to cause a deadly overdose.
Accidental Fentanyl Overdose
Accidental fentanyl overdoses are becoming increasingly common. As mentioned above, fentanyl is often secretly added to other street drugs to increase their potency, and naive users may unwittingly administer more than they should. An accidental fentanyl overdose can even be more dangerous, as users are not prepared for such a situation and are not anticipating signs of a fentanyl overdose.
What Does Fentanyl Overdose Feel Like?
The first sign of a fentanyl overdose is extreme drowsiness and possibly loss of consciousness. The individual will be extremely hard to rouse if they can be at all. Breathing grows slow and shallow, with snoring or gurgling sounds.
If the individual ingested a large amount of fentanyl, they can fall into a coma. It is imperative that those near reach out for help as soon as possible.
How Long Does a Fentanyl Overdose Take?
The effects of fentanyl can appear almost instantly, which is part of what makes it so deadly. It is unlikely that the individual will be able to weather the effects of the overdose without medical help. Even when they receive the right medication, they may need two or three doses for it to take effect. Given this situation, anyone suffering from Substance Use Disorder should always carry Narcan.
How Many People Died of a Fentanyl Overdose?
It is estimated that over 150 people die daily from synthetic opioids, which include fentanyl overdose . Some experience signs of fentanyl overdose even before they finish taking the substance, especially if they took a fentanyl injection. It is even possible to overdose on Fentanyl patches.
An individual experiencing a fentanyl overdose requires immediate medical intervention. Fentanyl overdose symptoms can overwhelm the body when left untreated, and may kill the individual if they try to “just sleep it off”.
How to Treat a Fentanyl Overdose
When one is dealing with a fentanyl overdose, it is important to seek medical assistance as soon as possible. If one witnesses someone experiencing the signs of a fentanyl overdose, they should contact medical help immediately. A medical team will be able to provide the patient with the crucial necessary care.
Naloxone, also known as Narcan, is a drug that serves as the most popular and effective method of dealing with an overdose. However, fentanyl is very powerful, and the patient may require two or three doses of naloxone to restart their vital functions and begin recovering. It is best for medical professionals to step in and provide the correct dosage.
The Good Samaritan Law is applicable in most states and provides legal protection to the overdose victim and to the individual who contacted emergency services . Never let legal concerns stop you from saving a life.
Regular substance users (including opioid users) should consider keeping naloxone on hand. Naloxone safely reverses the effects of an opioid overdose and has saved countless lives. It is available over-the-counter at pharmacies across all 50 states.
Fentanyl Addiction Treatment at Avenues Recovery
Although fentanyl has highly addictive properties, recovery from fentanyl addiction is possible and achievable. Avenues Recovery offers a variety of resources and addiction treatment programs to help addicts get back to their best selves. If you or someone you know is struggling with fentanyl addiction or is experiencing signs of a fentanyl overdose, our professionals are here to guide you throughout the recovery process. Reach out to us and start your journey to sobriety today!